Alert archive / Florida / High Surf Advisories in 2020

High Surf Advisory 4, NWS Melbourne, FL

February 20, 2020Volusia County, Florida

NWS Melbourne, FL issued this high surf advisory at Feb 20, 2020, 10:31 PM EST for Volusia County, Florida. It took effect at Feb 21, 2020, 7:00 AM EST. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2020, 10:31 PM EST (03:31 UTC)
In effect from
Feb 21, 2020, 7:00 AM EST
Expired
Feb 23, 2020, 4:00 AM EST
In force
45 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 3.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2020-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2020-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

134 
WHUS42 KMLB 210331
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
1031 PM EST Thu Feb 20 2020

FLZ047-054-059-064-141-147-230000-
/O.NEW.KMLB.SU.Y.0004.200221T1200Z-200223T0000Z/
Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia-
Northern Brevard-
1031 PM EST Thu Feb 20 2020

...HIGH SURF ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 7 PM EST
SATURDAY...

* WHAT...Large breaking waves up to 9 feet.

* WHERE...Southern Brevard, Indian River, St. Lucie, Martin, 
  Coastal Volusia and Northern Brevard Counties.

* WHEN...From 7 AM Friday to 7 PM EST Saturday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

* ADDITIONAL DETAILS...The next high tide along the central
  Florida Atlantic coast will occur around 630 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High surf will affect the beaches in the advisory area, producing
localized beach erosion and dangerous swimming conditions.
Swimmers should remain out of the water due to large breaking
waves and dangerous surf conditions.

&&

$$
3 follow-up statements
932 
WHUS42 KMLB 211432
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
932 AM EST Fri Feb 21 2020

FLZ047-054-059-064-141-147-230900-
/O.EXT.KMLB.SU.Y.0004.000000T0000Z-200223T0900Z/
Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia-
Northern Brevard-
932 AM EST Fri Feb 21 2020

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 4 AM EST SUNDAY...

* WHAT...Large breaking waves up to 9 feet.

* WHERE...Southern Brevard, Indian River, St. Lucie, Martin, 
  Coastal Volusia and Northern Brevard Counties.

* WHEN...Until 4 AM EST Sunday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

* ADDITIONAL DETAILS...The next high tides along the central 
  Florida Atlantic coast will occur around 630 PM to 7 PM this 
  evening and again around 7 AM Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High surf will affect the beaches in the advisory area, producing
localized beach erosion and dangerous swimming conditions.
Swimmers should remain out of the water due to large breaking
waves and dangerous surf conditions.

&&

$$
689 
WHUS42 KMLB 220819
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
319 AM EST Sat Feb 22 2020

FLZ047-054-059-064-141-147-230900-
/O.NEW.KMLB.RP.S.0012.200222T0819Z-200223T0000Z/
/O.CON.KMLB.SU.Y.0004.000000T0000Z-200223T0900Z/
Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia-
Northern Brevard-
319 AM EST Sat Feb 22 2020

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY...

* WHAT...For the High Surf Advisory, large breaking waves of 7 to
  9 feet. For the High Rip Current Risk, strong and dangerous rip
  currents.

* WHERE...Southern Brevard, Indian River, St. Lucie, Martin, 
  Coastal Volusia and Northern Brevard Counties.

* WHEN...For the High Surf Advisory, until 4 AM EST Sunday. For 
  the High Rip Current Risk, through this evening.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Rip currents can sweep even the best
  swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...The next high tides along the central
  Florida Atlantic coast will occur around around 7 AM this
  morning, and again around 7 PM to 7:30 PM this evening. The
  greatest risk for rip currents will occur from 10 AM this
  morning to 4 PM this afternoon due to tidal effects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High surf will affect the beaches in the advisory area, producing
localized beach erosion and dangerous swimming conditions.
Swimmers should remain out of the water due to large breaking
waves and dangerous surf conditions.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards, beach patrol flags and
signs.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
159 
WHUS42 KMLB 230903
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
403 AM EST Sun Feb 23 2020

FLZ047-054-059-064-141-147-240000-
/O.EXP.KMLB.SU.Y.0004.000000T0000Z-200223T0900Z/
/O.NEW.KMLB.RP.S.0013.200223T0903Z-200224T0000Z/
Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia-
Northern Brevard-
403 AM EST Sun Feb 23 2020

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...HIGH SURF ADVISORY HAS EXPIRED...

* WHAT...Dangerous rip currents.

* WHERE...Southern Brevard, Indian River, St. Lucie, Martin, 
  Coastal Volusia and Northern Brevard Counties.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The greatest risk for rip currents will 
  occur from 11 AM this morning to 5 PM this afternoon due to 
  tidal effects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards, beach patrol flags and
signs.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Feb 20, 9:03 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Feb 20, 9:03 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
903 PM EST Thu Feb 20 2020

.UPDATE...

A few changes were made to Warning and Advisory products for this
update. A cold front will make its way through east central
Florida overnight tonight into early tomorrow morning, as its
associated low pressure begins to shift northeastward from off of
the Carolina coasts. Overall, the forecast remains on track with
showers pushing through along the front after midnight. The main
focus over the next few days continues to be sea and surf
conditions. A High Surf Advisory will go into effect at 7 AM
Friday morning and will continue through the day on Saturday, with
Gale Warnings also posted for all Atlantic waters. Winds tonight
will shift to northerly behind the front and increase, which will
make for a breezy day tomorrow, especially along the coast. A Wind
Advisory will likely be needed there. Northerly winds will help
to cool temperatures behind the front, so some locations may see
their calendar day high temperature near midnight. Low clouds are
currently moving into the area ahead of the front and will stick
around through the morning hours.

&&

.AVIATION...

A cold front will make its way through the area overnight tonight
into early tomorrow morning. Winds shifting to N behind the
front, with breezy winds expected tomorrow afternoon. Widespread
gusts 20-25kts. Showers are expected along and briefly behind the
front. Low clouds are beginning to move in from the north. These
will continue to spread southward over the next few hours. Model
guidance suggests IFR/LIFR ceilings through the overnight into
tomorrow morning.

&&

.MARINE...

A low pressure system moving northeastward off of the Carolina
coasts will drag its associated cold front through the area
overnight tonight. Showers expected along and behind the cold
front. Winds will shift to N/NE after the front, beginning a
period of gusty winds and dangerous seas. Winds rapidly becoming
25-30 kts tomorrow morning, with gusts to gale force. These winds
will continue through Friday evening, as they begin to veer NE. A
Small Craft Advisory is in effect for all Atlantic waters, except
the nearshore Treasure Coast, where small craft should exercise
caution. Then, a Gale Warning goes into effect for Atlantic
waters north of the Treasure Coast late tonight, before spreading
to all Atlantic waters early tomorrow morning. One change made
this evening was to start the Gale Warning earlier for the
Treasure Coast. Seas will become very dangerous rapidly, becoming
14-16 ft offshore over the Gulf Stream and 8-12 ft nearshore
Friday afternoon. A High Surf Advisory will also go into effect
early Friday morning and will continue through the day on Saturday
for breaking waves near 9 ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  54  57  48  65 /  70  30  20  20
MCO  57  62  47  69 /  40  30  10  10
MLB  61  65  55  69 /  20  40  30  30
VRB  64  68  58  70 /  20  50  40  40
LEE  52  58  41  67 /  50  10  10  10
SFB  54  59  46  67 /  50  30  10  10
ORL  55  60  48  68 /  40  30  10  10
FPR  64  70  56  70 /  20  50  40  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...High Surf Advisory from 7 AM Friday to 7 PM EST Saturday for
     Coastal Volusia-Indian River-Martin-Northern Brevard-
     Southern Brevard-St. Lucie.

AM...Small Craft Advisory until 3 AM EST Friday for Flagler Beach to
     Volusia-Brevard County Line 0-20 nm-Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Volusia-Brevard County
     Line to Sebastian Inlet 0-20 nm-Volusia-Brevard County Line
     to Sebastian Inlet 20-60 nm.

     Gale Warning from 3 AM Friday to 3 AM EST Saturday for Flagler
     Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
     to Volusia-Brevard County Line 20-60 nm-Volusia-Brevard
     County Line to Sebastian Inlet 0-20 nm-Volusia-Brevard
     County Line to Sebastian Inlet 20-60 nm.

     Small Craft Advisory until 7 AM EST Friday for Sebastian Inlet
     to Jupiter Inlet 20-60 nm.

     Gale Warning from 7 AM Friday to 3 AM EST Saturday for Sebastian
     Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter
     Inlet 20-60 nm.

&&

SHORT TERM...Leahy
LONG TERM....Rodriguez
AVIATION...99
Hazardous weather outlook, Feb 20, 7:28 PM EST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
728 PM EST Thu Feb 20 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-211200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
728 PM EST Thu Feb 20 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.WIND AND SEA IMPACT...
Northwest to north winds will increase 15 to 20 knots this
evening as low pressure deepens offshore the Carolina coast. Then
strong high pressure will begin to build over the area and bring
a secondary surge of north winds late tonight to the Volusia and
Brevard waters. North winds increase to 20 to 30 knots, with gusts
up to 35 to 40 knots. Seas will build 6 to 8 feet nearshore north
of Sebastian Inlet and 8 to 11 feet in the Gulf Stream.

.HIGH WIND IMPACT...
As a cold front pushes across our area tonight, winds will quickly
increase behind the front near sunrise on Friday. Along the
barrier islands and Intracoastal Waterways of Volusia and Brevard
Counties, north winds increase to 15 to 20 mph with gusts of 25
to 30 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Boating and beach conditions quickly become very hazardous early
Friday, as north to northeast winds increase 15 to 25 mph over
land and 25 to 30 knots over water, with frequent gusts to Gale
Force. Seas will build 9 to 12 feet near shore and up to 17 feet
in the Gulf Stream. Large breaking waves up to 9 feet are expected
in the surf zone, resulting in minor to moderate beach erosion.
High risk of rip currents is likely Friday into the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Rodriguez

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 3:09 AM ESTLake Wind AdvisoryMLBLake17 hr
Feb 21, 3:09 AM ESTWind AdvisoryMLBOkeechobee, Orange, Osceola, Seminole, Volusia24 hr
Feb 21, 4:14 AM ESTSmall Craft AdvisoryMLB63 hr
Feb 21, 3:17 PM ESTWind Chill AdvisoryMLBLake, Volusia17 hr

Nearby

High Surf Advisories in Florida, 2020Every high surf advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.